Alert archive / Texas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 6, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 9, 2013, 7:07 PM CST for Gillespie County, Kerr County, Texas. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2013, 7:07 PM CST (01:07 UTC)
- Expired
- Mar 9, 2013, 7:45 PM CST
- In force
- 38 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Gillespie County, TX, Kerr County, TX
The radar
The Austin/San Antonio radar (KEWX), 135 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 7:19 PM CST | HAIL 1.75 | 6 Sw Harper, TX | GOLFBALL SIZE HAIL |
| Mar 9, 7:33 PM CST | HAIL 0.5 | 1 W Harper, TX | MARBLE SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 1.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 450 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 3080 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
662
WUUS54 KEWX 100107
SVREWX
TXC171-265-100145-
/O.NEW.KEWX.SV.W.0006.130310T0107Z-130310T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
707 PM CST SAT MAR 9 2013
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN GILLESPIE COUNTY...
NORTH CENTRAL KERR COUNTY...
* UNTIL 745 PM CST.
* AT 659 PM CST...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MOUNTAIN
HOME...OR 21 MILES NORTHWEST OF KERRVILLE...AND MOVING EAST AT 35
MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE HARPER AND TIVYDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3047 9901 3017 9891 3009 9949 3026 9953
3030 9942 3029 9931 3035 9931
TIME...MOT...LOC 0107Z 259DEG 31KT 3021 9936
$$1 follow-up statement
039
WWUS54 KEWX 100123
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
723 PM CST SAT MAR 9 2013
TXC171-265-100145-
/O.CON.KEWX.SV.W.0006.000000T0000Z-130310T0145Z/
GILLESPIE TX-KERR TX-
723 PM CST SAT MAR 9 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CST
FOR NORTH CENTRAL KERR AND WESTERN GILLESPIE COUNTIES...
AT 713 PM CST...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MOUNTAIN
HOME...OR 16 MILES NORTHWEST OF KERRVILLE...MOVING EAST AT 35 MPH.
LATEST RADAR SIGNATURES ARE SHOWING THE STORM A BIT WEAKER BUT
CONDITIONS ARE FAVORABLE FOR THE STORM TO INTENSIFY ONCE AGAIN.
STORM IS HEADING TO THE HARPER AREA WITHIN THE NEXT 5 TO 10 MINUTES.
SOME LOCATIONS IN THE WARNING AREA INCLUDE TIVYDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3047 9901 3017 9891 3015 9939 3027 9945
3028 9941 3029 9938 3029 9931 3035 9931
TIME...MOT...LOC 0119Z 259DEG 31KT 3023 9924
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 5:44 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Mar 9, 5:44 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 544 PM CST SAT MAR 9 2013 .AVIATION... /00Z TAFS/ A COLD FRONT EXTENDS EARLY THIS EVENING FROM BAKERSFIELD NORTHEASTWARD TO ELDORADO TO COLEMAN CONTINUING TO NE TEXAS. SHOWERS AND THUNDERSTORMS AHEAD AND ALONG THE FRONT WILL CONTINUE TO MOVE EAST NORTHEAST TO AFFECT SOUTH CENTRAL TEXAS THIS EVENING AND OVERNIGHT... INCLUDING THE I-35 TERMINALS. MVFR CONDITIONS ARE EXPECTED ACROSS THE I-35 SITES FROM ABOUT 03Z AS CIGS LOWER. HOWEVER...FROM ABOUT 05Z/06Z TO 10Z...STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE EXPECTED OVER THE I-35 CORRIDOR. WINDS WILL SHIFT TOWARD THE NORTHWEST AROUND 09/10Z WITH SPEEDS OF 15 TO 20 KNOTS AND GUSTING UP TO 35 KNOTS. STORMS WILL COME TO AN END FROM WEST TO EAST SUNDAY MORNING WITH NORTHWEST FLOW DOMINATING THE AREA WITH BREEZY AND GUSTY CONDITIONS FOR MUCH OF THE DAY. && .PREV DISCUSSION... /ISSUED 339 PM CST SAT MAR 9 2013/ SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... AN UPPER LEVEL LOW WAS CENTERED OVER THE FOUR CORNERS REGION WITH A TROUGH EXTENDING TO THE SOUTHWEST. THIS UPPER SYSTEM IS PUSHING A COLD FRONT THROUGH TEXAS THIS AFTERNOON. THE CURRENTLY STRETCHES FROM JUST WEST OF ABILENE TO AROUND SANDERSON. A LINE OF THUNDERSTORMS IS MOVING AHEAD OF THE FRONT IN NORTH TEXAS. MODEL SOUNDINGS SHOW A DESTABILIZING ATMOSPHERE AND INCREASING VERTICAL WIND SHEAR ACROSS SOUTH CENTRAL TEXAS THIS AFTERNOON AND EVENING. CAPE AND SHEAR VALUES ARE SUGGESTIVE OF SEVERE THUNDERSTORMS...THE QUESTION IS WHETHER THERE WILL BE ENOUGH OF A TRIGGER ALONG WITH BEST CONVECTIVE CONDITIONS. SPC HAS INCLUDED MUCH OF OUR FORECAST AREA IN A SLIGHT RISK FOR TONIGHT AND THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT JUST NORTH OF LLANO COUNTY. HAVE INCLUDED MENTION OF SEVERE STORMS FOR TONIGHT. TIMING STILL LOOKS LIKE LATE THIS EVENING INTO EARLY MORNING SUNDAY. MOST LIKELY WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. ALSO HAVE CHANCES FOR SHOWERS AND THUNDERSTORMS ON EITHER SIDE OF SEVERE POTENTIAL FOR ENTIRE CWA. BEST CHANCES FOR PRECIP WILL BE NORTHEAST. THE COLD FRONT SHOULD BE THROUGH OUR CWA BY AROUND SUNRISE SUNDAY. SKIES WILL CLEAR SUNDAY NIGHT AND WITH COLD AIR ADVECTION WILL HAVE A CHILLY MORNING MONDAY WITH FREEZING TEMPERATURES OVER PARTS OF THE HILL COUNTRY. LONG TERM (MONDAY THROUGH SATURDAY)... THE UPPER TROUGH WILL MOVE TO OUR EAST DURING THE DAY MONDAY AND THE FLOW WILL BECOME NORTHWESTERLY. THEN IT WILL TRANSITION TO NEARLY ZONAL BY MID-WEEK BEFORE A RIDGE BUILDS OVER THE ROCKIES TURNING IT BACK TO NORTHWESTERLY. THIS WILL KEEP US IN A DRY PATTERN FOR THE REST OF THE WEEK. TEMPERATURES WILL CLIMB SLOWLY THROUGH THE WEEK FROM THE COOL START MONDAY AND TUESDAY MORNINGS. THE EARLY PART OF THE WEEK WILL SEE MOSTLY CLEAR SKIES. THEN LOW LEVEL WINDS WILL TURN AROUND TO THE SOUTH OR SOUTHEAST BRINGING GULF MOISTURE INTO THE REGION AND MORNING LOW CLOUDS TO THE EASTERN HALF OF THE AREA STARTING THURSDAY AND CONTINUING EACH MORNING THROUGH SATURDAY. FIRE WEATHER... THE COLD FRONT TONIGHT WILL BRING COOLER...DRIER AIR AND STRONG NORTHERLY WINDS. RELATIVE HUMIDITY WILL DROP TO CRITICAL LEVELS SUNDAY AFTERNOON WEST OF A LINE FROM ROCKSPRINGS TO HONDO TO PEARSALL. WINDS COULD REACH CRITICAL LEVELS ACROSS THE RIO GRANDE PLAINS SOUTH OF DEL RIO. WE MAY NEED TO ISSUE A RED FLAG WARNING FOR THIS AREA...BUT WILL HOLD OFF FOR NOW TO SEE HOW MUCH...IF ANY... PRECIPITATION THIS AREA GETS. MID-SHIFT WILL BE IN BETTER SHAPE TO ASSESS IF THERE WILL BE ANY WETTING RAIN. IF WE DO REACH CRITICAL LEVELS IS WILL BE AFTER NOON AND UNTIL AROUND 7 PM. MONDAY AND TUESDAY AFTERNOONS WILL HAVE WIDESPREAD ELEVATED CONDITIONS DUE TO LOW RELATIVE HUMIDITY AND WEDNESDAY AFTERNOON LOW RELATIVE HUMIDITY WILL RETREAT TO RIO GRANDE PLAINS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 52 69 40 66 38 / 90 20 10 - 0 AUSTIN BERGSTROM INTL AIRPORT 52 69 35 66 32 / 90 30 10 - 0 NEW BRAUNFELS MUNI AIRPORT 52 71 36 69 34 / 90 20 10 - - BURNET MUNI AIRPORT 48 65 35 64 35 / 100 20 - - 0 DEL RIO INTL AIRPORT 52 70 39 73 40 / 40 0 - - - GEORGETOWN MUNI AIRPORT 49 67 35 64 34 / 100 20 10 - 0 HONDO MUNI AIRPORT 53 73 33 72 32 / 80 10 - - - SAN MARCOS MUNI AIRPORT 52 69 37 66 34 / 90 30 10 - - LA GRANGE - FAYETTE REGIONAL 56 68 41 65 36 / 80 60 10 - - SAN ANTONIO INTL AIRPORT 53 71 38 69 36 / 90 20 10 - - STINSON MUNI AIRPORT 55 72 39 69 36 / 80 20 10 - - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...17 SYNOPTIC/GRIDS...04 PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Mar 9, 7:03 AM CST, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 703 AM CST SAT MAR 9 2013 TXZ171>173-183>194-202>209-217>225-228-101315- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 703 AM CST SAT MAR 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED TODAY. THIS EVENING INTO EARLY SUNDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS AREAS GENERALLY ALONG AND NORTH OF A LINE FROM CAMP WOOD TO POTEET TO FLATONIA...INCLUDING THE SAN ANTONIO AND AUSTIN METRO AREAS. THE PRIMARY SEVERE THREATS WILL BE FOR LARGE HAIL AND DAMAGING WINDS...MAINLY FROM 9 PM THIS EVENING TO 3 AM SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
In the hours before
Special weather statement, Mar 9, 6:57 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
657 PM CST SAT MAR 9 2013
TXZ186-188-100145-
GILLESPIE-KERR-
657 PM CST SAT MAR 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KERR AND WESTERN
GILLESPIE COUNTIES UNTIL 745 PM CST...
AT 652 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES WEST OF MOUNTAIN HOME...OR 23 MILES
NORTHWEST OF KERRVILLE...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MOUNTAIN HOME...
HARPER...
TIVYDALE...
DOSS...
HILLTOP...
CHERRY SPRING...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
LAT...LON 3039 9896 3023 9890 3009 9949 3024 9958
3030 9950 3029 9931 3043 9931 3051 9919
3050 9900
TIME...MOT...LOC 0057Z 238DEG 28KT 3021 9944Local storm report, Mar 9, 7:07 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
707 PM CST SAT MAR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 3 WSW HARPER 30.28N 99.30W
03/09/2013 E0.25 INCH GILLESPIE TX TRAINED SPOTTER
PEA SIZE HAIL NEAR FM479
&&
EVENT NUMBER EWX1300075
PMThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 6:57 PM CST | Special Weather Statement | EWX | Gillespie | 48 min |
| Mar 9, 8:04 PM CST | Special Weather Statement | EWX | Blanco | 41 min |
| Mar 9, 9:02 PM CST | Severe Thunderstorm Warning | EWX | Gillespie | 43 min |
| Mar 9, 9:03 PM CST | Special Weather Statement | EWX | Edwards | 27 min |
| Mar 9, 9:10 PM CST | Severe Thunderstorm Warning | EWX | Edwards, Kerr | 50 min |
| Mar 9, 9:34 PM CST | Special Weather Statement | EWX | Edwards | 41 min |
| Mar 9, 9:36 PM CST | Severe Thunderstorm Warning | EWX | Edwards, Real | 54 min |
| Mar 9, 9:44 PM CST | Special Weather Statement | EWX | Kinney | 31 min |
| Mar 9, 9:56 PM CST | Severe Thunderstorm Warning | EWX | Edwards, Kerr, Real | 49 min |
| Mar 9, 10:03 PM CST | Special Weather Statement | EWX | Burnet, Gillespie, Llano | 42 min |
| Mar 9, 10:05 PM CST | Severe Thunderstorm Warning | EWX | Kinney, Uvalde | 40 min |
| Mar 9, 10:34 PM CST | Severe Thunderstorm Warning | EWX | Kinney, Uvalde, Zavala | 41 min |
| Mar 9, 10:42 PM CST | Special Weather Statement | EWX | Bandera | 48 min |
| Mar 9, 10:52 PM CST | Special Weather Statement | EWX | Bandera, Blanco, Burnet, Gillespie, Kendall, Williamson | 38 min |
| Mar 9, 11:30 PM CST | Special Weather Statement | EWX | Kinney | 45 min |
| Mar 9, 11:40 PM CST | Severe Thunderstorm Warning | EWX | Kinney, Uvalde | 50 min |
| Mar 9, 11:42 PM CST | Severe Thunderstorm Warning | EWX | Medina, Uvalde | 48 min |
| Mar 9, 11:46 PM CST | Special Weather Statement | EWX | Bandera | 44 min |
| Mar 9, 11:59 PM CST | Severe Thunderstorm Warning | EWX | Bandera, Medina | 46 min |
| Mar 10, 12:25 AM CST | Special Weather Statement | EWX | Bandera | 50 min |
| Mar 10, 12:31 AM CST | Severe Thunderstorm Warning | EWX | Bexar | 44 min |
| Mar 10, 1:01 AM CST | Special Weather Statement | EWX | Comal | 29 min |
| Mar 10, 1:14 AM CST | Severe Thunderstorm Warning | EWX | Bexar, Caldwell, Comal, Guadalupe, Hays | 46 min |
| Mar 10, 1:48 AM CST | Severe Thunderstorm Warning | EWX | Caldwell, Gonzales, Guadalupe | 27 min |
| Mar 10, 4:43 AM CDT | Special Weather Statement | EWX | Lee | 47 min |
| Mar 10, 4:46 AM CDT | Red Flag Warning | EWX | Atascosa, Dimmit, Edwards, Frio, Kinney, Maverick and 4 more | 16 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.